Domestic orders placed Monday - Friday by 6 p.m. Eastern Time will be packed and shipped the same day, pending verification of billing information and the shipping method selected. International orders and orders containing gift cards, out-of-stock items or refrigerated items will be processed as quickly as possible, but won't necessarily be shipped out the same day.
Excludes all orders placed on major US holidays (Memorial Day, Independence Day, Labor Day, Thanksgiving Day, Christmas Day and New Year's Day).
Home > Supplement Interactions
by Dave Foreman
There are millions of Americans running to their local health food store or pharmacy in search of that magic "natural" bullet. Most folks think that because it is natural, it is safe. I have even heard a well-known medical doctor say that you can take as much of these herbs as you want because they are just "food." This is just not the case.
In pharmacy school, we were taught that a person taking six or more prescription drugs was guaranteed an interaction. If you know that herbs possess compounds called "phyto-chemicals," it follows that herbs can cause interactions, too - with prescription medicines as well as with other herbs. This article is designed to make you think about the products you take and to encourage you to ask more questions. I urge you to be well-informed when using natural products. The following is just a short list of the more commonly used herbs and drugs, as well as some of the potential interactions that may arise when they are taken together. Some of these precautions are for those with a particular health condition (high blood pressure, diabetes, depression, etc).
Selective Serotonin Re-uptake Inhibitors (Prozac®, Zoloft®, Paxil®) are the leading class of prescribed anti-depressants on the market. People are often looking to get off of these medications. Problems may arise when they mix the commonly used mood support supplements with this class of drug. Supplements such as 5-HTP (5-hydroxytryptophan) and St. John's Wort also have an effect on serotonin. The combination of an SSRI and one of these supplements will most likely result in the condition "Serotonin Syndrome". This condition may result in headaches, sweating, dizziness, agitation, restlessness, nausea, and vomiting. It is not recommended to stop your medication and start a supplement without the consent and knowledge of your health care provider.
Coumadin®, mentioned earlier in conjunction with Gingko Biloba, is one of the most commonly prescribed medications for those who need fast and effective blood thinning. The biggest concern a medical doctor has is adjusting the dose of this drug in order to reach full benefit without harm to the patient. Some foods, aspirin, and popular herbs such as ginger and ginseng can interact with this drug.
Knowledge is Power
Sign up and Save Bigget exclusive discounts & great deals
Thank Youyou have been added to the list! Continue Shopping